Akathisia

Do you always feel restless with an urge to get up and start moving? Do you always want to be in constant motion? This could be due to a movement disorder called akathisia, which is characterized by a feeling of inner restlessness and temptation to be in motion. You will also notice other symptoms, like lifting your feet as if you'll be marching on the spot or rocking while sitting or standing. You may also notice yourself crossing and uncrossing your legs while sitting.

Akathesia, akathisia, or acathisia, all refers to the same disorder, which makes it difficult for you to sit for long. These people always complain about a feeling of restlessness, and fidget a lot. The phenomenon was first described by a Czech neuropsychiatrist Ladislav Hasovec. It is important to identify the underlying cause to be able to find an effective akathisia treatment.

What Are the Symptoms of Akathisia?

It is important to understand that sometimes you just have anxious type body and feel restless at times. You will have akathisia only if you just cannot sit still and feel stressed all the time. There are some other psychomotor manifestations associated with this particular movement disorder. For instance:

  • You will develop hyperactivity disorder over time
  • You will experience motor instability with dystonia (muscle contraction)
  • You will experience the motor restlessness with involuntary movements and rocking of the trunk
  • You will also show signs of behavioral disorders, including hostility, depression, and suicidal tendencies

Watch the video below to see how a patient of akathisia behaves:

What Are the Causes of Akathisia?

Once you know your symptoms are due to akathisia, it is important to get in touch with your doctor to identify what's causing this issue in the first place. Only by finding the real cause will you be able to identify the best akathisia treatment.

Drug-Induced Akathisia

You may develop this movement disorder if you've been on dopamine receptor antagonist antipsychotic drugs for a long time. Although the real reason is not clear, the disorder is frequently associated with certain medications that interfere with dopaminergic transmission in your brain.

Some drugs may have successful therapeutic effects in certain conditions, but they may also lead to medication-induced akathisia and involve other transmitter systems as well. These may include beta-adrenergic blockers, benzodiazepines, and serotonin antagonists. Sometimes, you develop akathisia when you withdraw yourself from certain addictive drugs.

Parkinson's Disease

Many people with Parkinson's disease develop this movement disorder. However, the experts are not clear if the disorder is caused due to Parkinson's or it is the side effect of drugs used to treat the disease and related syndromes.

Use of Antidepressants

The excessive use of antidepressants may cause akathisia in some cases. In fact, the experts have found that akathisia is miscoded in different antidepressant clinical trials as "emotional liability, agitation, and over activity". In many cases, only simple motor restlessness occurs, but sometimes it leads to the development of akathisia. Some studies have also found connections between violence and antidepressant-induced akathisia.

What Are the Treatments for Akathisia?

It is important to pay attention to what's causing akathisia in the first place to be able to select the most effective akathisia treatment option. Although not always possible, it is reversible in many cases, especially when the causative agent is identified early enough. It is important to find out the underlying cause and fix it to correct your condition. Unfortunately, it is sometimes difficult to identify the causative agent, which often becomes permanent and leads to irreversible akathisia.

Your doctor may prescribe propranolol, benzodiazepines, or anticholinergics to treat your acute akathisia, but these treatment options usually don't prove that beneficial in case of chronic akathisia. In case it is the drug-induced akathisia, you may find relief by lowering the dose of your antipsychotic medication. It is, however, important to lower or stop those drugs gradually; otherwise withdrawal symptoms may show up.

Sometimes, the underlying cause of your akathisia is the withdrawal from opioid. In some cases, it is not feasible to continue with opioids use, so you have to stop using it. In this situation, you may have to take certain drugs available for acute idiopathic akathisia. Sometimes, the drugs used for treating RLS also prove beneficial in treating your withdrawal symptoms and akathisia.

In case, you have neuroleptic-induced akathisia, the best akathisia treatment option is to take vitamin B. Your doctor may also prescribe trihexyphenidyl to treat your akathisia and associated symptoms.

 
 
Current time: 03/28/2017 11:15:18 pm (America/New_York) Memory usage: 3561.22KB